MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; FORCE BIPOLAR

INTUITIVE SURGICAL, INC ENDOWRIST; FORCE BIPOLAR
Model Number 470405-06
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) investigation did not replicate the customer complaint of the grips being stuck; however, the grip tips were found to be bent.Visual inspection of the instrument found the base of the grip to be severely bent, sticking out of the distal clevis which prevented the jaw to open properly.This failure is most commonly caused by mishandling/misuse, such as excess force applied to the instrument jaws.The investigation was escalated to advanced failure analysis.Additional engineering review noted that it was visually verified that the proximal end of the grips were bent just to the outside of the distal clevis.The instrument was installed on an in-house system for further testing.The instrument passed through the cannula and was recognized by the system.When the engineering team used the master tool manipulator (mtm) on the surgeon side console (ssc), they were able to manipulate the instrument and cause the grips to open and close.However, due to the bent nature of the grips, the range the grips could move was limited compared to a normal force bipolar instrument.It was noted the customer complaint of the grips becoming stuck while in strong grip mode was attempted to be replicated by activating the mode while gripping an object, but the grips were able to release normally.This grip test was attempted multiple times and each time the grips were able to release properly.Once the grip was verified, the engineering attempted to remove the instrument from the cannula, but the bent grip became caught on the distal end of the cannula and required force to be pushed through.The force bipolar instrument grips were then removed from the maintube and no defects or abnormalities were found on the grips or the hypotubes.
 
Event or Problem Description
It was reported that during a da vinci-assisted liver resection surgical procedure, the customer noted the force bipolar instrument would not release from the tissue.The customer observed the instrument became sheared when removing from the patient.There was no reported injury.Isi followed up with the initial reporter and obtained the following additional information: the robotic coordinator (roco) informed the force bipolar released the tissue and no injury occurred.No fragments fell into the patient.The roco then stated the surgeon elected to convert to laparoscopic surgery because he felt the hernia repair procedure would be easier.It was noted that no troubleshooting was conducted with technical support prior to the conversion.The roco confirmed the procedure was completed laparoscopic with no patient injury or harm.In addition, the or coordinator informed that he spoke to the surgeon who informed that the strong grip mode was on at the time of the bipolar forceps was stuck on the tissue.The roco stated that the surgeon had to cut fatty tissue around the jaws and remove the instrument.It was indicated that the fatty tissue was not part of the planned procedure and was not intended to be removed.No medical intervention was required.The procedure was completed with no patient injury or harm.

Brand Name
ENDOWRIST
Common Device Name
FORCE BIPOLAR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17093857
Report Number2955842-2023-16100
Device Sequence Number19315785
Product Code NAY
UDI-Device Identifier00886874115930
UDI-Public(01)00886874115930(10)N10191111
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K180351
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470405-06
Device Catalogue Number470405
Device Lot NumberN10191111 0172
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/11/2020
Initial Report FDA Received Date06/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/07/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown